This Be Medicinewise Week (21–27 August), NPS MedicineWise is reminding Australians to be aware of the active ingredients in their medicines to minimise the risk of over-consuming them.

“Taking too much of certain active ingredients in medicines can be dangerous to your health,” says Dr Jill Thistlethwaite, NPS MedicineWise Medical Advisor.

“It is entirely possible to overdose on common medicines.”

It is important to read the labels on medicine packets so you know what the active ingredients are. Follow directions to avoid taking the wrong dose of medicines at the wrong time.

A survey* conducted for Be Medicinewise Week by Galaxy Research suggests that up to half a million Australians may have exceeded the recommended daily dose of a popular cold and flu tablet.

“People may not know that, as well as pseudoephedrine or phenylephrine, one of the other active ingredients in their cold and flu tablets is paracetamol, which helps to reduce pain and fever,” said Dr Thistlethwaite.

“If you took these tablets for a few days to help manage your cold, and then took additional paracetamol tablets for a headache or sore back, you might be overdosing on paracetamol. Excessive paracetamol can cause liver damage.”

The survey also suggests that many Australians are putting their health at risk by taking too much of medicines containing codeine. Based on the survey results, as many as 1.5 million Australians may have taken seven or more ibuprofen + codeine tablets in a day, exceeding the recommended dosage of six tablets in a 24-hour period.

“There is potential for developing dependency on the codeine, and this in itself has serious health consequences. However, over-consumption of ibuprofen could also cause bleeding in the stomach and kidney failure,” Dr Thistlethwaite added.

Following the exact dosing instructions for medicines, including medicines purchased over-the-counter, can prevent accidental double-dosing of active ingredients. Last year the New South Wales Poisons Information Centre witnessed a spike in calls from people worried that they had accidentally overdosed on medicines containing paracetamol and ibuprofen combined in a single tablet.

Feedback from the Centre showed that many people took two of the combined ibuprofen + paracetamol pain relievers at a time, as they would with their usual over-the-counter pain reliever. On reading the packaging, they discovered that the recommended dose for certain brands is only one tablet every eight hours.

“It is sometimes difficult to stay on top of what’s in your medicines, their dosages and frequency, especially if you have complicated medicine schedules or are taking medicines that are new for you,” said Dr Thistlethwaite.

“There are resources to help such as creating a Medicines List to keep together all the information about your medicines, or using a smartphone app, such as MedicineWise App, which can help you manage your medications, including reminding you to take your dose.”

If in doubt, always contact your GP, pharmacist or health professional for the right advice on taking medicines. You can also call Medicines Line on 1300 633 424 (1300 MEDICINE) Monday to Friday 9am to 5pm AEST.

Australians can find out what active ingredients are in their medicines by visiting the NPS MedicineWise Medicine Finder here.


Mary-Lynne Cochrane, a 59-year-old from Sydney, suffered what she described as unbearable pain due to a rare form of arthritis. Ms Cochrane found herself taking large doses of OxyContin and other medicines for nerve pain. After her third back surgery in 2013, she found herself in an intensive care unit with severe horrific and uncontrollable pain.

“With the help of the pain clinic, I stopped all opioids and replaced them with a combination of cognitive behavioural therapy, mindfulness and pacing to regain my zest for life and reconnect with my ministry. During group sessions we discussed the science of pain, how it works and how it affects your body. After, this I’m committed to a multidisciplinary approach for pain management. My pain management team, who I see weekly, involves a physiotherapist, nutritionist and pain psychologist. I do eight hours of pain management a week and walk every day,” Ms Cochrane explains.

“I don’t take opiates, which is the hard road but it’s a better quality of life. Before I felt like I wasn’t contributing to this life because I was so consumed by my pain. Now I feel in control. Learning how to change my thought patterns has empowered me.”

*The survey results of 1,000 Australians aged 18 and over were conducted by Galaxy Omnibus in July 2017. Full survey results are available on request. Be Medicinewise Week is on 21–27 August 2017, with the theme ‘Medicine Misuse Can Happen to Anyone’.

To find out more go to Follow us on Twitter @NPSMedicineWise or Facebook Remember to use the #BeMedicinewise tag.

Media enquiries:

Eve Hanks 02 8217 8667, 0419 618 365 or and Juliet Pisani-Forde (02) 8217 8249 or

Independent, evidence-based and not-for-profit, NPS MedicineWise enables better decisions about medicines and medical tests.

We receive funding from the Australian Government Department of Health.